Alert archive / Texas / Freeze Warnings in 2014

Freeze Warning 3, NWS Austin/San Antonio, TX

November 12, 201413 counties in Texas

NWS Austin/San Antonio, TX issued this freeze warning at Nov 12, 2014, 3:13 PM CST for 13 counties in Texas. It took effect at Nov 12, 2014, 11:00 PM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 12, 2014, 3:13 PM CST (21:13 UTC)
In effect from
Nov 12, 2014, 11:00 PM CST
Expired
Nov 13, 2014, 10:00 AM CST
In force
11 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Edwards County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Real County, TX, Travis County, TX, Val Verde County, TX, Williamson County, TX

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 9.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WWUS74 KEWX 122113
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 PM CST WED NOV 12 2014

...FREEZING TEMPERATURES EXPECTED ACROSS THE HILL COUNTRY AND
WEST OF I-35 PORTIONS OF THE ESCARPMENT FROM 11 PM CST TONIGHT
THROUGH 10 AM CST THURSDAY MORNING...

.COLD HIGH PRESSURE WILL CONTINUE ACROSS THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS THE NEXT FEW DAYS. TEMPERATURES WILL FALL TO
FREEZING BY MIDNIGHT IN SOME SPOTS...BECOME MORE WIDESPREAD
OVERNIGHT AND THEN RISE ABOVE FREEZING BY 10 AM. MANY AREAS OF THE
HILL COUNTRY THAT STAYED ABOVE FREEZING LAST NIGHT INTO THIS
MORNING WILL FALL BELOW FREEZING BY THURSDAY MORNING. THE FEW
SPOTS THAT STAYED ABOVE FREEZING IN GILLESPIE AND KERR COUNTIES
WILL FALL BELOW FREEZING BY THURSDAY MORNING. AREAS ALONG THE
ESCARPMENT WEST OF I-35 IN HAYS...TRAVIS AND WILLIAMSON COUNTIES
WILL HAVE FREEZING TEMPERATURES FOR 2 TO 3 HOURS AROUND SUNRISE
THURSDAY. HOWEVER...THE AUSTIN METRO AREA WILL REMAIN JUST ABOVE
FREEZING. A MORE WIDESPREAD FREEZE IS EXPECTED ACROSS SOUTH
CENTRAL TEXAS THURSDAY NIGHT INTO FRIDAY MORNING.

TXZ171>173-183>192-131000-
/O.NEW.KEWX.FZ.W.0003.141113T0500Z-141113T1600Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN
313 PM CST WED NOV 12 2014

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO
10 AM CST THURSDAY. 

* TEMPERATURE...26 TO 32 DEGREES

* IMPACTS...THIS WILL BE THE FIRST FREEZE OF THE SEASON FOR MANY
  LOCATIONS. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS.
  EXPOSED PIPES MAY FREEZE. OUTDOOR PETS MAY NEED EXTRA
  PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
862 
WWUS74 KEWX 131352
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 AM CST THU NOV 13 2014

...FREEZING TEMPERATURES OCCURRING ACROSS THE HILL COUNTRY THIS
MORNING...

.COLD HIGH PRESSURE WILL CONTINUE ACROSS THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS THE NEXT FEW DAYS. FREEZING TEMPERATURES ARE
OCCURRING THIS MORNING ACROSS THE HILL COUNTRY. THE TEMPERATURES
WILL RISE ABOVE FREEZING AFTER 10 AM. A WIDESPREAD FREEZE IS
EXPECTED AGAIN TONIGHT.

TXZ171>173-183>192-131600-
/O.CON.KEWX.FZ.W.0003.000000T0000Z-141113T1600Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN
752 AM CST THU NOV 13 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* TEMPERATURE...28 TO 32 DEGREES

* IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR MANY
  LOCATIONS. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS.
  EXPOSED PIPES MAY FREEZE. OUTDOOR PETS MAY NEED EXTRA
  PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 12, 11:22 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Nov 12, 11:22 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1122 AM CST WED NOV 12 2014

.AVIATION DISCUSSION...FOR 18Z TAF PACKAGE...
BIGGEST AVIATION CONCERN THIS PERIOD WILL BE GUSTY WIND POTENTIAL
FOR ALL TERMINALS EXCLUDING KDRT. THE COLD FRONTAL AIR MASS THAT
MOVED THROUGH YESTERDAY CONTINUES TO PRODUCE GUSTY WINDS ACROSS
MUCH OF THE STATE. ALREADY SEEN GUSTS TO 26 KTS AT KAUS THIS
MORNING. THINK GUST POTENTIAL OF 20 TO 25 KTS WITH OCCASIONAL
GUSTS TO 30 KTS IS POSSIBLE. BEST POTENTIAL WILL BE AFTERNOON
HOURS TODAY. THIS SHOULD PERSIST THROUGHOUT THE PERIOD.

OTHERWISE...A 5KFT STRATUS DECK CURRENTLY EXISTS OVER THE SOUTHERN
THIRD OF THE STATE AND SATELLITE TRENDS/MODEL ANALYSIS SHOWS THIS
STICKING AROUND THROUGH MOST OF THE DAY. SHOULDNT RESULT IN ANY
CIG RELATED CATEGORY CHANGES. NO BR IS FORECAST.

TB3

&&

.PREV DISCUSSION... /ISSUED 942 AM CST WED NOV 12 2014/

UPDATE...
TEMPERATURES HAVE WARMED ABOVE FREEZING IN THE WARNING AREA AND
HAVE LET IT EXPIRE. WEAK ISENTROPIC LIFT HAS ALLOWED THE LOW CLOUD
DECK TO SPREAD NORTH ACROSS WESTERN AND SOUTHERN AREAS AND HAVE
GONE MOSTLY CLOUDY FOR THOSE AREAS FOR THE REMAINDER OF TODAY.
THIS CLOUD DECK WILL REDUCE SOLAR HEATING AND HAVE GONE A LITTLE
FOR TEMPERATURES IN THOSE AREAS AS WELL. REMAINDER OF THE SOUTH
CENTRAL FORECAST IS ON TRACK. A FREEZE WARNING WILL LIKELY BE
ISSUED FOR PARTS OF SOUTH CENTRAL TEXAS FOR LATE TONIGHT INTO
THURSDAY MORNING. SOME OF THE HI-RES MODELS SHOW SOME LIGHT
PRECIPITATION DEVELOPING OVERNIGHT. THE CLOUD DECK AND POTENTIAL
FOR PRECIPITATION MAY IMPACT TEMPERATURES TONIGHT.

PREV DISCUSSION... /ISSUED 547 AM CST WED NOV 12 2014/

AVIATION...
VFR FLYING CONDITIONS WILL CONTINUE THROUGH THIS PERIOD. WINDS
WILL BE BREEZY FROM THE NORTH TODAY. EXPECT 10 TO 15 KTS WITH A
FEW HIGHER GUSTS. WIND GUSTS SHOULD FALL OFF AFTER SUNSET.

PREV DISCUSSION... /ISSUED 336 AM CST WED NOV 12 2014/

SHORT TERM (TODAY THROUGH THURSDAY)...COLD AIRMASS REMAINS
ENTRENCHED ACROSS THE REGION. TEMPERATURES SHOULD APPROACH THE
FREEZING MARK OVER THE NORTHERN HILL COUNTRY BY DAYBREAK...AND
WILL CONTINUE TO FREEZE WARNING FOR THIS AREA UNTIL 9 AM. WEAK
UPGLIDE IS RESULTING IN A BROKEN 4-6K FOOT CLOUD DECK ACROSS THE
SOUTHERN CWA...WHICH WILL PERSIST THROUGH THE MORNING HOURS BEFORE
EXPANDING NORTH TONIGHT. OTHERWISE COOL TODAY WITH HIGHS ONLY IN
THE MID AND UPPER 40S ACROSS THE HILL COUNTRY AND LOW TO MID 50S
SOUTHERN AND EASTERN AREAS. DESPITE CLOUD COVER EXPANDING NORTH
TONIGHT...CONTINUED COLD AIR ADVECTION SHOULD RESULT IN A FREEZE
ACROSS MUCH OF THE HILL COUNTRY...POSSIBLY APPROACHING THE I-35
CORRIDOR NORTH OF SAN MARCOS.

INTERESTINGLY THE 00Z HI RES ARW/NMM ARE INDICATING QPF TONIGHT
ACROSS THE NORTHERN CWA WITH THE 00Z SPC 4KM WRF SHOWING QPF
ACROSS CENTRAL ZONES WITH APPROACH OF WEAK MID LEVEL DISTURBANCE.
THE 00Z ECMWF AND CANADIAN INDICATE VERY LIGHT QPF AMOUNTS JUST
NORTH OF THE CWA...WITH THE NAM12 SHOWING QPF ACROSS THE COASTAL
PLAINS AND THE GFS DRY. FORECAST SOUNDINGS INDICATE A VERY DRY
LAYER FROM SFC-H85 ACROSS THE NORTHERN 2/3RD OF THE CWA...SLIGHTLY
LESS DRY ACROSS FAR SOUTHERN AREAS...AND WOULD THINK GIVEN HOW
WEAK FORCING IS THAT ANY PRECIP THAT DID DEVELOP WOULD EVAPORATE
THROUGH THE DRY LAYER. FOR NOW JUST HAVE A SILENT 10 POP...BUT
SOMETHING TO WATCH ON 12Z MODEL RUNS...ESPECIALLY WITH THE
TEMPERATURE FORECAST. COLD CONDITIONS CONTINUE DURING THE DAY ON
THURSDAY WITH HIGHS IN MOST AREAS ONLY IN THE 40S.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...COLDEST NIGHT STILL
APPEARS TO BE THURSDAY NIGHT WITH PARTIAL CLEARING AND WINDS
DIMINISHING. FREEZING CONDITIONS NOW OFFICIALLY FORECAST ACROSS
MOST OF THE CWA FRIDAY MORNING...WITH THE EXCEPTION OF SOUTHWEST
CWA. A HARD FREEZE IS FORECAST THURSDAY NIGHT AND FRIDAY MORNING
ACROSS THE HILL COUNTRY. SLIGHTLY WARMER FRIDAY AFTERNOON THAN
THURSDAY...BUT STILL WELL BE NORMALS. ISENTROPIC UPGLIDE DEVELOPS
LATE FRIDAY NIGHT AND SATURDAY ALONG AND EAST OF I-35...WITH LIGHT
RAIN POSSIBLE DURING THE DAY SATURDAY ACROSS THIS REGION...GRADUALLY
ENDING SATURDAY EVENING WEST TO EAST.

UPPER LEVEL RIDGE WILL BUILD ALONG THE WEST COAST OF THE U.S.
SUNDAY INTO MONDAY WITH A DOWNSTREAM SHORTWAVE DIVING SOUTH
THROUGH THE ROCKIES AND INTO THE SOUTHERN PLAINS...DEEPENING THE
TROUGH. THIS SENDS ANOTHER COLD FRONT THROUGH THE AREA DURING THE
DAY ON SUNDAY...RE-ENFORCING THE COOL TEMPERATURES SUNDAY AND
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              51  33  44  30  48 /   0  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  51  32  46  28  48 /   0  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     53  35  46  29  50 /   0  10  -   -   -
BURNET MUNI AIRPORT            47  29  42  27  46 /   0  10  -   -   -
DEL RIO INTL AIRPORT           54  35  47  32  51 /   0  10  -   -   -
GEORGETOWN MUNI AIRPORT        48  30  43  28  47 /   0  10  -   -   -
HONDO MUNI AIRPORT             50  33  46  27  50 /   0  10  -   -   -
SAN MARCOS MUNI AIRPORT        51  33  45  29  49 /   0  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   53  34  45  30  50 /  10  10  10  -   -
SAN ANTONIO INTL AIRPORT       53  34  47  30  51 /   0  10  -   -   -
STINSON MUNI AIRPORT           53  36  48  31  51 /   0  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...03
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Nov 12, 2:06 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
206 PM CST WED NOV 12 2014

TXZ171>173-183>194-202>209-217>225-228-132015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
206 PM CST WED NOV 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FREEZING TEMPERATURES WILL BE POSSIBLE ACROSS ALL OF THE HILL
COUNTRY AND EDWARDS PLATEAU THURSDAY MORNING. FRIDAY MORNING THE
FREEZING TEMPERATURES WILL SPREAD OVER MOST OF THE FORECAST AREA
WITH ONLY THE SOUTHERN RIO GRANDE PLAINS STAYING ABOVE FREEZING.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TB3

In the hours before

Special weather statement, Nov 12, 2:05 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 PM CST WED NOV 12 2014

TXZ171>173-183>194-202>209-217>225-228-131000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
205 PM CST WED NOV 12 2014

...COLD TEMPERATURES WILL PERSIST THROUGH THE WEEK WITH MORNING
FREEZES LIKELY IN MANY AREAS...

WELL BELOW AVERAGE TEMPERATURES ARE EXPECTED THE NEXT FEW DAYS.
FREEZING TEMPERATURES ARE FORECAST ACROSS THE NORTHERN HILL
COUNTRY...NORTH CENTRAL TEXAS...AND ON THE EDWARDS PLATEAU EARLY
TOMORROW MORNING. ELSEWHERE...LOWS IN THE MID TO UPPER 30S CAN BE
EXPECTED.

EVEN COLDER TEMPERATURES ARE EXPECTED LATE THURSDAY NIGHT AND
EARLY FRIDAY MORNING...WITH BELOW FREEZING TEMPERATURES ACROSS
THE HILL COUNTRY AND ALL OF CENTRAL TEXAS AND DEL RIO. THE COLDEST
LOCATIONS SHOULD BE ON THE ESCARPMENT AND NORTH OF SAN ANTONIO
WHERE TEMPERATURES COULD BOTTOM OUT IN THE MID 20S. ELSEWHERE...
NAMELY ALONG THE SOUTHERN RIO GRANDE VALLEY...MID 30S CAN BE
EXPECTED. HIGHS ON FRIDAY WILL ONLY RANGE FROM THE MID 40S TO
LOWER 50S.

SATURDAY MORNING WONT BE QUITE AS COLD...BUT STILL EXPECT AT OR
NEAR FREEZING TEMPERATURES DURING THE EARLY MORNING HOURS FOR THE
NORTHERN HILL COUNTRY. GENERALLY LOWS WILL RANGE FROM THE LOWER
30S NORTH TO AROUND 40 ALONG THE SOUTHERN RIO GRANDE VALLEY.

SLIGHTLY WARMER TEMPERATURES...BUT COOL...ARE EXPECTED
SUNDAY...BUT THIS WARMING WILL BE BRIEF AS ANOTHER COLD FRONT
ARRIVES SUNDAY AFTERNOON AND EVENING.

TB3

Nearby

Freeze Warnings in Texas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.